Alabama, 2015

Hail in Alabama, April 2, 2015

April 2, 2015 · NWS BMX · 1 event in 1 county or zone

A weak upper level disturbance moved across north Alabama during the afternoon hours. The upper levels of the atmosphere were cold with steep mid level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak upper level disturbance moved across north Alabama during the afternoon hours. The upper levels of the atmosphere were cold with steep mid level lapse rates. Isolated severe storms developed during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 2, 11:44 AM CST, 19 minutes earlier.

Area forecast discussion, Apr 2, 11:44 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT THU APR 2 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A COUPLE OF WEAK SHORT WAVES TROFS ARE CURRENTLY TRACKING EASTWARD
ACROSS THE MID MISSISSIPPI VALLEY REGION. THE LEADING IMPULSE
MOVING ACROSS KENTUCKY HAS PRODUCED SOME LIGHT SHOWERS ACROSS WEST
ALABAMA. THE MORNING UPPER AIR SOUNDING HAS A FAIRLY DEEP DRY
LAYER FROM 850MB TO 500MB...WHICH IS THE REASON THE SHOWERS HAVE
DISSIPATED AS THEY TRACK EASTWARD TOWARDS I-65. ANOTHER IMPULSE
OVER ARKANSAS AND MISSOURI WILL ALSO TRACK EASTWARD. THIS IMPULSE
WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO NORTHERN
MISSISSIPPI AND NORTHWEST ALABAMA THIS AFTERNOON. RAIN CHANCES
WILL BE RAISED TO LIKELY FOR THE NW COUNTIES IN THE NEXT UPDATE.
THE CLOUD COVER IS SLOWING DOWN THE RISE IN TEMPERATURES...BUT
EXPECT SOME MORE BREAKS IN THE CLOUDS THIS AFTERNOON...ESPECIALLY
FOR AREAS SOUTH OF I-20.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

MAIN CONCERN THROUGH THE AFTERNOON IS THUNDERSTORM DEVELOPMENT
IMPACTING AREAS FROM KTCL EASTWARD TO KANB. ALREADY SEEING
CONVECTIVE INITIATION AMENDMENTS WILL LIKELY BE NEEDED. ACTIVITY
SHOULD DIMINISH AFTER SUNSET. IFR CIGS COULD DEVELOP AROUND
DAYBREAK AS THE BOUNDARY-LAYER MOISTENS.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  78  47  62  38 /  20  40  80  10   0
ANNISTON    59  79  49  62  39 /  20  20  80  10  10
BIRMINGHAM  61  79  47  63  40 /  20  30  80  10   0
TUSCALOOSA  63  80  48  66  41 /  20  40  80  10  10
CALERA      60  80  49  65  41 /  20  20  80  10  10
AUBURN      57  81  52  66  43 /  10  10  50  20  10
MONTGOMERY  58  83  54  68  43 /  10  10  50  20  10
TROY        58  84  55  68  44 /  10  10  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

58/87
Hazardous weather outlook, Apr 2, 3:33 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CDT THU APR 2 2015

ALZ011>015-017>050-031245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
433 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE STORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING AS A
COLD FRONT PUSHES THROUGH THE REGION. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FRIDAY.

In the hours before

Special weather statement, Apr 2, 11:58 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT THU APR 2 2015

ALZ024-025-021845-
JEFFERSON AL-SHELBY AL-
1258 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND
NORTHEASTERN SHELBY COUNTIES UNTIL 145 PM CDT...

AT 1257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MEADOWBROOK...OR NEAR VESTAVIA HILLS...MOVING NORTHEAST AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOOVER...VESTAVIA HILLS...MOUNTAIN BROOK...LEEDS...INDIAN SPRINGS
VILLAGE...MOUNT LAUREL...VANDIVER...LAKE PURDY...BARBER MOTORSPORTS
PARK...GREYSTONE...BROOK HIGHLAND...MEADOWBROOK...THE SUMMIT...SHOPS
OF GRAND RIVER...CAHABA HEIGHTS...FOWLER LAKE...HIGHLAND LAKES...OAK
MOUNTAIN STATE PARK...SHOAL CREEK AND HOOVER VETERANS PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3352 8648 3350 8648 3350 8645 3346 8638
      3346 8639 3334 8673 3342 8679 3358 8658
TIME...MOT...LOC 1757Z 234DEG 10KT 3341 8670

GRANTHAM

The radar

The Birmingham radar (KBMX), 30 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
April 2, 12:03 PM CST to 12:05 PM CST
Where
Shelby County, 5.31 mi NE of Quito
Measured
1 in hail
Reported by
Social Media
Coordinates
33.430, -86.680

Multiple reports of large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573904.